Pennsylvania, 2021

Wildfire in Pennsylvania, April 8 to 9, 2021

April 8 to 9, 2021 · NWS PBZ · 1 event in 1 county or zone

Two forest fires at opposite ends of Ohiopyle State Park in Fayette County consumed nearly 500 acres of woodlands on April 8th. A fire along South Dunbar Road burned more than 250 acres of state game land.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Two forest fires at opposite ends of Ohiopyle State Park in Fayette County consumed nearly 500 acres of woodlands on April 8th. A fire along South Dunbar Road burned more than 250 acres of state game land. The second also burned more than 200 acres at the opposite end of the park near Victoria Flats and Rock Spring roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 8, 3:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 8, 3:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
445 PM EDT Thu Apr 8 2021

.SYNOPSIS...
An approaching warm front will bring rain showers and isolated
storms to the region tonight.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and the chance for some thunderstorms have returned for
tonight as closed and broad low pressure digs toward the Upr MS
Valley and erodes the ern CONUS ridge via PVA and shortwave troughs.
Moist advection is fueling the increased rain chance with the systems
warm front, but warm mid levels are limiting instability and
inhibiting a widespread storm threat. Additionally, any thunderstorm
that does develop should be limited by weak deep layer shear that is
near parallel to flow and thus remain nonsevere.

Clouds, moisture, and warm advection will all limit temperature
spread so lows will remain about a dozen degrees above the norms.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Scattered rain showers will come to an end Friday morning as the
aforementioned warm front propagates northeastward, allowing some
clearing and the chance for instability to build. An isolated
shower/thunderstorm is possible Friday afternoon with lagging
vorticity advection, warm and moist advection.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Long range models indicate another low pressure system will move newd
through the Great Lakes late this weekend. This could bring another
warm frontal propagation, continue above climatological warmth, and
provide another chance for showers and thunderstorms.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
General VFR will give way to condition deterioration in rain this eve
with passage of a warm front and encroachment of upr low pres. Ceiling
will slowly lower with time, eventually reaching MVFR levels
overnight as the low levels continue to moisten. Showers will come to
an end by morning as the front moves north, with ceilings improving
back to VFR once daytime mixing commences.

Southeast wind will continue to gust to around 20 knots forecast into
tonight, with a slow veer towards the south with time.

.Outlook...
More widespread rain and restrictions are likely with low pressure
late Saturday into Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Apr 8, 12:45 AM EST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
145 AM EDT Thu Apr 8 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-090545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
145 AM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 8, 4:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
549 PM EDT Thu Apr 8 2021

OHZ040-041-049-050-059-WVZ001>003-082230-
Jefferson OH-Harrison OH-Belmont OH-Columbiana OH-Carroll OH-
Brooke WV-Ohio WV-Hancock WV-
549 PM EDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRISON...JEFFERSON...
COLUMBIANA...CARROLL...NORTHEASTERN BELMONT...OHIO...BROOKE AND
HANCOCK COUNTIES UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a broken line of
thunderstorms near Wintersville, or 7 miles southwest of
Steubenville, moving north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Weirton, Steubenville, Salem, East Liverpool, Columbiana, Wellsville,
Cadiz, Carrollton, Wellsburg, West Liberty, Clearview and Toronto.

LAT...LON 4090 8082 4090 8061 4089 8057 4014 8056
      4015 8088 4067 8124 4072 8124 4072 8120
      4073 8120 4073 8109 4090 8108 4090 8090
      4093 8089 4093 8082
TIME...MOT...LOC 2147Z 167DEG 34KT 4029 8076

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fayette Ridges

When
April 8, 5:00 PM EST to April 9, 1:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Park/Forest Service
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Ed Callahan, district forester of Forbes State Forest, said it is among the worst forest fires in region in the past decade. The forest includes more than 60,000 acres stretching from Ohiopyle north through Somerset and Westmoreland counties.

The first fire, along Dunbar Road in a state game lands, was reported just after 5 p.m. Thursday and consumed more than 250 acres before firefighters were able to extinguish the flames at around 1 a.m. Friday, Fayette County 911 officials said.

A second fire was reported a short time later near Victoria Flats and Rock Spring roads. That blaze destroyed more than 200 acres of woods along the Youghiogheny River before crews were able to get it under control. Gusty winds that blew through the area Thursday helped spread the fires. 74 crews from departments in Westmoreland and Fayette responded to the incidents along with teams from the state’s forestry department.

Article: https://triblive.com/local/regional/ohiopyle-area-returning-to-normal-after-forest-fires/.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955047.